Jump to content

Haddad, 2004 Depression, Stroke Diagnosis, and SSRI Discontinuation Syndrome


Barbarannamated
 Share

Recommended Posts

Canadian Journal of Psychiatry

May 2004

 

Letters to the Editor

 

Re: Depression, Stroke Diagnosis, and SSRI Discontinuation Syndrome

Peter M. Haddad, MD

 

http://ww1.cpa-apc.org/Publications/Archives/CJP/2004/may/lettershaddad.asp

 

Dear Editor:

 

Dr Ramassubu reports the case of a man aged 67 years who on 2 separate occasions 4 months apart developed anxiety, agitation, irritability, confusion, gait ataxia, and bilateral motor weakness on stopping paroxetine (1). On both occasions, symptoms remitted within 48 hours of his restarting paroxetine. The patient had multiple risk factors for multiinfarct dementia (that is, hypertension, diabetes, and coronary artery disease) and a history of memory problems. Following the first episode, magnetic resonance imaging (MRI) showed ischemic changes in the vertebrobasilar region, and angiography revealed mild occlusion or hypoplasia of part of the anterior cerebral artery. Repeat MRI after the second episode revealed no progression of the ischemic changes. Dr Ramassubu suggests that the 2 episodes of ataxia and motor weakness may reflect minor strokes caused by paroxetine discontinuation. We think this is highly improbable. The most likely explanation is that the patient experienced 2 episodes of paroxetine discontinuation syndrome and that the MRI changes are coincidental, perhaps reflecting early multiinfarct dementia for which this patient had multiple risk factors.

 

Selective serotonin reuptake inhibitor (SSRI) discontinuation syndrome can account for all the patient’s symptoms. Anxiety, agitation, irritability, and unsteady gait are common features of the syndrome (2,3). It is unclear from Dr Ramassubu’s report exactly what “confusion” and “bilateral motor weakness” refer to. Confusion is a vague term, but it is a frequent complaint of patients experiencing SSRI discontinuation syndrome (2,3). Delirium has occasionally been reported with SSRI termination (4), and it is reasonable to postulate that delirium is more likely to occur in an elderly person such as this patient, in whom the central nervous system (CNS) is already compromised by cerebrovascular changes. With regard to bilateral motor weakness, the patient’s confusion and ataxia may have hindered objective assessment of motor power, particularly if fatigue and muscle aches—common SSRI discontinuation symptoms (2,3)— were present. Irrespective of this, we have observed muscular weakness in patients experiencing antidepressant discontinuation syndrome (5).

 

The rapid and complete resolution of symptoms on restating paroxetine is characteristic of a discontinuation syndrome and implies a reversible neuro- chemical etiology (6). These features suggest that irreversible CNS ischemia (that is, stroke) is an improbable mechanism. That the 2 MRI scans showed no progression of the ischemic changes, despite the patient’s experiencing a second episode of discontinuation syndrome in the intervening period, also suggests that stroke was not the underlying mechanism and that the ischemic changes on the original MRI scan were coincidental. Dr Ramassubu suggests that the strokes may have occurred secondary to anxiety and elevated blood pressure experienced during the discontinuation syndrome (1). However, in a study specifically designed to characterize SSRI discontinuation syndrome, little variation in blood pressure was observed despite high rates of discontinuation symptoms (7). SSRI treatment may occasionally cause cerebral vasoconstriction (8), but the corollorary is that, if vascular changes occurred on SSRI stoppage, one would expect to see vasodilation.

 

Dr Ramasubbu reports an interesting case. However, the clinical features are not consistent with a stroke, and further, there is no convincing mechanism by which SSRI discontinuation syndrome could cause stroke. In our view, the importance of Dr Ramasubbu’s case is that it demonstrates how antidepressant discontinuation symptoms can easily be misdiagnosed. We have encountered such symptoms misdiagnosed as adverse effects of a newly started antidepressant (9), as stroke (5), as influenza, as labyrnthitis, and as relapse and exacerbation of the underlying psychiatric illness.

 

References

 

1. Ramasubbu R. Minor strokes related to paroxetine discontinuation in an elderly subject: emergent adverse events. Can. J Psychiatry 2003;48:281–2.

 

2. Haddad PM. The SSRI discontinuation syndrome. J Psychopharmacol 1998;12:305–13.

 

3. Rosenbaum JF, Fava M, Hoog SL, Ascroft RC, Krebs WB. Selective serotonin reuptake inhibitor discontinuation syndrome: a randomised clinical trial. Biol Psychiatry 1998;44:77–87.

 

4. Kasantikul D. Reversible delirium after discontinuation of fluoxetine. J Med Assoc Thai 1995; 78:53–4.

 

5. Haddad PM, Sivakumaran D, Dursun SM. Antidepressant discontinuation (withdrawal) symptoms presenting as ‘stroke’. J Psychopharmacol 2001;15:139–41.

 

6. Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, and others. Possible biological mechanisms of the serotonin reuptake inhibitor discontinuation syndrome. J Clin Psychiatry 1997;58(Suppl 7):23–7.

 

7. Michelson D, Fava M, Amsterdam J, Apter J, Londborg P, Tamura R, and others. Interruption of selective serotonin reuptake inhibitor treatment: double-blind, placebo controlled trial. Br J Psychiatry 2000;176:363–8.

 

8. Singhal AB, Caviness VS, Begleiter AF, Mark EJ, Rordorf G, Koroshetz WJ. Cerebral vasoconstriction and stroke after the use of serotonergic drugs. Neurology 2002;58:130–3.

 

9. Haddad P, Qureshi M. Misdiagnosis of antidepressant discontinuation symptoms. Acta Psychiatr Scand 2000;102:466–7.

 

Peter M Haddad, MD, MRCPsych

Serdar M Dursun, MD, PhD, FRCPC

Manchester, UK

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormonesLitigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.<p>2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc).

Link to comment
Share on other sites

  • Administrator

Haddad. Always interesting.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

  • Altostrata changed the title to Haddad, 2004 Depression, Stroke Diagnosis, and SSRI Discontinuation Syndrome
 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy